Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 237, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 11, 2003, 12:21 AM CDT for Haywood County, Tennessee. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2003, 12:21 AM CDT (05:21 UTC)
- Expired
- May 11, 2003, 1:00 AM CDT
- In force
- 39 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Haywood County, TN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 11:20 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 5.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1530 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1136 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 9.7
The text
As transmitted, in the capitals the NWS used until 2016.
736 WUUS54 KMEG 110521 SVRMEM TNC075-110600- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 1220 AM CDT SUN MAY 11 2003 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAYWOOD COUNTY IN SOUTHWEST TENNESSEE * UNTIL 100 AM CDT. * AT 1216 AM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM NUTBUSH TO 11 MILES WEST OF STANTON...MOVING EAST AT 50 MPH. TREES AND POWER LINES WERE REPORTED DOWNED IN BRIGHTON IN TIPTON COUNTY. * CITIES IN THE PATH OF THIS STORM THROUGH 100 AM CDT INCLUDE... STANTON... BELLE EAGLE... BROWNSVILLE... HOLLY GROVE... HILLVILLE... .A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY. .DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3577 8947 3542 8951 3543 8909 3571 8910
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:41 PM CDT, 5 hours 40 minutes earlier.
Area forecast discussion, May 10, 6:41 PM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 641 PM CDT SAT MAY 10 2003 SEVERE THUNDERSTORMS MOVING NORTHEASTWARD AT 55 MPH ACROSS WEST CENTRAL AND NORTH CENTRAL ARKANSAS WILL SOON ENTER THE NORTHWEST CORNER OF THE MID SOUTH. THE PRESENT ZONE FORECAST IS ON TRACK BUT WILL HAVE TO BE UPDATED AS NEW SEVERE WEATHER WATCHES ARE ISSUED DURING THE REMAINDER OF THIS EVENING INTO EARLY SUNDAY MORNING. .MEG...NONE.
Hazardous weather outlook, May 10, 4:15 PM CDT, 8 hours 6 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-111000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 415 PM CDT SAT MAY 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE... THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS EVENING AND EARLY TONIGHT NORTHWEST OF THE JONESBORO AREA AND THE MISSOURI BOOTHEEL. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT OVER THE MISSOURI BOOTHEEL...THE REST OF EAST ARKANSAS...ALL OF WEST TENNESSEE AND THE NORTHWEST HALF OF NORTH MISSISSIPPI. THE MODERATE RISK AREA IS NORTHWEST OF AN OXFORD TO CORINTH LINE. THIS INCLUDES JONESBORO...MEMPHIS...DYERSBURG...JACKSON AND CLARKSDALE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER THE REMAINDER OF THE MID-SOUTH...INCLUDING OXFORD AND TUPELO. A STRONG COLD FRONT WILL MOVE THROUGH THE MID-SOUTH TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL BE LIKELY IN ADVANCE OF THE FRONT AS IT MOVES THROUGH THE AREA. DAMAGING WINDS ARE THE MAIN THREAT WITH THESE STORMS...BUT ISOLATED TORNADOES AND LARGE HAIL ARE ALSO POSSIBLE. THE CHANCE FOR TORNADOES WILL BE HIGHER NORTH AND WEST OF THE JONESBORO AREA. THE STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTHEAST ARKANSAS JUST BEFORE 9 PM...CROSS THE MISSISSIPPI RIVER AROUND MIDNIGHT...AND REACH NORTHEAST MISSISSIPPI BY 3 AM SUNDAY MORNING. .DAYS TWO THROUGH SEVEN... SHOWERS AND THUNDERSTORMS ARE POSSIBLE MAINLY WEDNESDAY AND THURSDAY...BUT AT THIS TIME...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY TONIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG. SWC
In the hours before
Special weather statement, May 10, 7:44 PM CDT, 4 hours 37 minutes before
ARZ008-017-110100- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 744 PM CDT SAT MAY 10 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LAWRENCE AND RANDOLPH COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER ANNIEVILLE AT 741 PM CDT...MOVING NORTHEAST AT 55 MPH. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE. PEOPLE IN LAWRENCE AND RANDOLPH COUNTIES...INCLUDING THE CITIES OF BLACK ROCK AND POCAHONTAS...SHOULD MONITOR THIS STORM CLOSELY. SWC
Special weather statement, May 10, 8:03 PM CDT, 4 hours 18 minutes before
ARZ008-009-110200- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 803 PM CDT SAT MAY 10 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CLAY AND RANDOLPH COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF BIGGERS AT 802 PM CDT...MOVING NORTHEAST AT 55 MPH. THIS STORM MAY CONTAIN HAIL AND WIND GUSTS OVER 45 MPH. PEOPLE IN CLAY AND RANDOLPH COUNTIES...INCLUDING THE CITY OF CORNING...SHOULD MONITOR THIS STORM CLOSELY. SWC
Special weather statement, May 10, 9:16 PM CDT, 3 hours 5 minutes before
ARZ008-017-110315- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 916 PM CDT SAT MAY 10 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LAWRENCE AND RANDOLPH COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 14 MILES NORTHWEST OF STRAWBERRY AT 914 PM CDT...MOVING NORTHEAST AT 55 MPH. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. HAIL AND STRONG WINDS OVER 45 MPH ARE LIKELY WITH THIS STORM. PEOPLE IN LAWRENCE AND RANDOLPH COUNTIES...INCLUDING THE CITIES OF BLACK ROCK...HOXIE...POCAHONTAS AND WALNUT RIDGE...SHOULD MONITOR THIS STORM CLOSELY. SWC
Special weather statement, May 10, 10:29 PM CDT, 1 hour 52 minutes before
MOZ113-110415- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 1029 PM CDT SAT MAY 10 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DUNKLIN COUNTY. A SEVERE THUNDERSTORM WAS LOCATED 18 MILES WEST OF CARDWELL AT 1029 PM CDT...MOVING EAST AT 50 MPH. PEOPLE IN DUNKLIN COUNTY...INCLUDING THE CITIES OF KENNETT AND SENATH...SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, May 10, 11:50 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1150 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1037 PM PARAGOULD AR WIND DAMAGE
05/10/03 GREENE LARGE TREE LIMBS DOWN.
REPORTED BY HAM RADIO
OPERATOR.
1102 PM SENATH MO 60 MPH WIND GUST
05/10/03 DUNKLIN REPORTED BY SPOTTER.
1115 PM SENATH MO WIND DAMAGE
05/10/03 DUNKLIN 60 TO 70 MPH WINDS. 8
INCH DIAMETER TREE DOWN.
REPORTED BY SPOTTER.
1120 PM CARUTH MO WIND DAMAGE
05/10/03 DUNKLIN POWERLINES DOWN. REPORTED
BY DUNKLIN COUNTY
SHERIFFS OFFICE.Special weather statement, May 10, 11:50 PM CDT, 31 minutes before
TNZ003-020-110530- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 1150 PM CDT SAT MAY 10 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...GIBSON AND WEAKLEY COUNTIES. A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 21 MILES NORTHWEST OF MARTIN TO 21 MILES WEST OF DYER AT 1150 PM CDT...MOVING EAST AT 50 MPH. PEOPLE IN GIBSON AND WEAKLEY COUNTIES...INCLUDING THE CITIES OF MARTIN AND TRENTON...SHOULD MONITOR THIS STORM CLOSELY.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 11:30 PM CDT | Severe Thunderstorm Warning | MEG | Dyer, Lake, Obion | 30 min |
| May 10, 11:58 PM CDT | Severe Thunderstorm Warning | MEG | Tipton | 32 min |
| May 11, 12:01 AM CDT | Severe Thunderstorm Warning | MEG | Dyer, Gibson, Obion, Weakley | 44 min |
| May 11, 12:39 AM CDT | Severe Thunderstorm Warning | MEG | Crockett, Henry, Madison | 51 min |
| May 11, 1:11 AM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby | 34 min |
| May 11, 1:13 AM CDT | Severe Thunderstorm Warning | MEG | Henderson | 47 min |
| May 11, 1:34 AM CDT | Severe Thunderstorm Warning | MEG | Decatur | 41 min |
| May 11, 2:06 AM CDT | Severe Thunderstorm Warning | MEG | Decatur, Henderson | 29 min |
| May 11, 2:19 AM CDT | Severe Thunderstorm Warning | MEG | Hardeman, McNairy | 26 min |
| May 11, 2:45 AM CDT | Severe Thunderstorm Warning | MEG | Hardin, McNairy | 30 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.